Whenever you suddenly change the way you eat, you may develop gastrointestinal symptoms, such as upset stomach. Various factors cause digestive problems, which may include nausea, diarrhea and abdominal pain. Gas, increased fiber and the presence of artificial sweeteners may all play a role in developing an upset stomach. To ensure there's no other reason for the upset stomach, talk with your doctor about your dietary changes and your symptoms.
Video of the Day
Eating Gas-Forming Foods
If your diet increases the amount of fruits, vegetables, legumes and whole grains, you may develop upset stomach from increased gas. Gas is a normal occurrence during digestion, but eating certain foods may cause greater levels of gas to form. Gas can cause bloating, pain and cramping in your abdomen that may be relieved when you have a bowel movement, burp or pass gas. Common gas-forming foods include broccoli, cauliflower, Brussels sprouts, apples, pears, onions, beans and whole grains, according to the National Digestive Diseases Information Clearinghouse.
You may develop upset stomach from increased fiber intake. Harvard School of Public Health states that most Americans do not consume the daily recommended fiber intake of 20 to 35 g daily. If the foods you're eating on your diet are high in fiber, the sudden increase will cause gas, bloating, nausea, cramping and stomach pain, according to MedlinePlus. High-fiber foods include bran, wheat, oats, peas, beans, fruit and vegetables. If fiber is causing your upset stomach, decrease the amount of fiber-rich foods and gradually add more fiber into your diet.
Many low-calorie and low-fat diet foods contain food additives and artificial ingredients that may cause stomach upset. According to the Asthma and Allergy Foundation of America, food additives, such as artificial sweeteners, may cause allergy-like symptoms. These symptoms may include nausea, vomiting, diarrhea, cramping, hives, asthma and skin rashes. If you didn't consume artificial sweeteners before you began your diet, talk with your doctor about the possibility of having an intolerance to these substances.
If your stomach upset symptoms do not subside within a few days of beginning your diet, you need to call your doctor for an evaluation. Blood in your vomit or stool is an alarming symptom that needs to be assessed by your physician. If you develop facial swelling, an increased heart rate or severe abdominal pain after starting a new diet, discontinue the diet until you can discuss your symptoms with your health care provider.
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.